Advertisement

The Saff–Varga Width Conjecture and Entire Functions with Simple Exponential Growth

  • Antonio R. Vargas
Article
  • 36 Downloads

Abstract

We show that the partial sums of the power series for a certain class of entire functions possess scaling limits in various directions in the complex plane. In doing so, we obtain information about the zeros of the partial sums. We will only assume that these entire functions have a certain asymptotic behavior at infinity. With this information, we will partially verify for this class of functions a conjecture on the location of the zeros of their partial sums known as the Saff–Varga width conjecture. Numerical results and figures are included to illustrate the results obtained for several well-known functions including the Airy functions and the parabolic cylinder functions.

Keywords

Taylor polynomials Asymptotic analysis Scaling limits Zeros 

Mathematics Subject Classification

30B10 30E15 30D15 

Notes

Acknowledgements

In memory of my grandmother, Jacquelyn Gray Belzano.

References

  1. 1.
    Abramowitz, M., Stegun, I.A.: Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, National Bureau of Standards Applied Mathematics Series, vol. 55. U.S. Government Printing Office, Washington, D.C., For sale by the Superintendent of Documents (1964)Google Scholar
  2. 2.
    NIST Digital Library of Mathematical Functions. http://dlmf.nist.gov/, Release 1.0.10 of 2015-08-07. http://dlmf.nist.gov/. Online companion to [17]
  3. 3.
    Edrei, A.: The Padé table of functions having a finite number of essential singularities. Pac. J. Math. 56(2), 429–453 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Edrei, A., Saff, E.B., Varga, R.S.: Zeros of Sections of Power Series, Lecture Notes in Mathematics, vol. 1002. Springer, Berlin (1983)CrossRefzbMATHGoogle Scholar
  5. 5.
    Fettis, H.E., Caslin, J.C., Cramer, K.R.: Complex zeros of the error function and of the complementary error function. Math. Comp. 27, 401–407 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Gakhov, F.D.: Boundary Value Problems. Translation edited by I. N. Sneddon. Pergamon Press, Oxford-New York-Paris; Addison-Wesley Publishing Co., Inc., Reading, London (1966)Google Scholar
  7. 7.
    Janson, S., Norfolk, T.S.: Zeros of sections of the binomial expansion. Electron. Trans. Numer. Anal. 36, 27–38 (2009/10)Google Scholar
  8. 8.
    Jenkins, R., McLaughlin, K.D.T.R.: Behavior of the Roots of the Taylor Polynomials of the Riemann Xi Function with Growing Degree. Constr. Approx. (2017) (to appear)Google Scholar
  9. 9.
    Kappert, M.: On the zeros of the partial sums of \(\cos (z)\) and \(\sin (z)\). Numer. Math. 74(4), 397–417 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Kriecherbauer, T., Kuijlaars, A.B.J., McLaughlin, K.D.T.R., Miller, P.D.: Locating the zeros of partial sums of \(e^z\) with Riemann-Hilbert methods. In: Integrable Systems and Random Matrices, Contemp. Math., vol. 458, pp. 183–195. Amer. Math. Soc., Providence, RI (2008)Google Scholar
  11. 11.
    Miller, P.D.: Applied Asymptotic Analysis, Graduate Studies in Mathematics, vol. 75. American Mathematical Society, Providence (2006)Google Scholar
  12. 12.
    Miller, P.D.: Lecture notes on the analysis of Riemann-Hilbert problems. Department of Mathematics, University of Michigan, Ann Arbor (2015)Google Scholar
  13. 13.
    Muskhelishvili, N.I.: Singular Integral Equations. Dover Publications, Inc., New York (1992). Boundary Problems of Function Theory and Their Application to Mathematical Physics, Translated from the second (1946) Russian edition and with a preface by J.R.M. Radok, Corrected reprint of the 1953 English translationGoogle Scholar
  14. 14.
    Newman, D.J., Rivlin, T.J.: The zeros of the partial sums of the exponential function. J. Approx. Theory 5, 405–412 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Norfolk, T.S.: On the zeros of the partial sums to \({}_1F_1(1;b;z)\). J. Math. Anal. Appl. 218(2), 421–438 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Norfolk, T.S.: Asymptotics of the partial sums of a set of integral transforms. Numer. Algorithms 25(1–4), 279–291 (2000). Mathematical journey through analysis, matrix theory and scientific computation (Kent, OH, 1999)Google Scholar
  17. 17.
    Olver, F.W.J., Lozier, D.W., Boisvert, R.F., Clark, C.W. (eds.): NIST Handbook of Mathematical Functions. Cambridge University Press, New York (2010). Print companion to [2]Google Scholar
  18. 18.
    Ostrovskii, I., Zheltukhina, N.: The asymptotic zero distribution of sections and tails of classical Lindelöf functions. Math. Nachr. 283(4), 573–587 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Rosenbloom, P.C.: On sequences of polynomials, especially sections of power series. Ph.D. thesis, Stanford University (1944). Abstracts in Bull. Amer. Math. Soc. 48 (1942), 839; 49 (1943), 689Google Scholar
  20. 20.
    Rosenbloom, P.C.: Distribution of zeros of polynomials. In: Kaplan, W. (ed.) Lectures on Functions of a Complex Variable, pp. 265–285. The University of Michigan Press, Ann Arbor (1955)Google Scholar
  21. 21.
    Saff, E.B., Varga, R.S.: Geometric overconvergence of rational functions in unbounded domains. Pac. J. Math. 62(2), 523–549 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Saff, E.B., Varga, R.S.: Some open problems concerning polynomials and rational functions. In: Padé and rational approximation (Proc. Internat. Sympos., Univ. South Florida, Tampa, Fla., 1976), pp. 483–488. Academic Press, New York (1977)Google Scholar
  23. 23.
    Szegő, G.: Über eine Eigenschaft der Exponentialreihe. Sitzungsber. Ber. Math. Ges. 23, 50–64 (1924)zbMATHGoogle Scholar
  24. 24.
    Varga, R.S., Carpenter, A.J.: Zeros of the partial sums of \(\cos (z)\) and \(\sin (z)\) I. Numer. Algorithms 25(1–4), 363–375 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Varga, R.S., Carpenter, A.J.: Zeros of the partial sums of \(\cos (z)\) and \(\sin (z)\) II. Numer. Math. 90(2), 371–400 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Varga, R.S., Carpenter, A.J.: Zeros of the partial sums of \(\cos (z)\) and \(\sin (z)\) III. Appl. Numer. Math. 60(4), 298–313 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Vargas, A.R.: Limit curves for zeros of sections of exponential integrals. Constr. Approx. 40(2), 219–239 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Zheltukhina, N.: Asymptotic zero distribution of sections and tails of Mittag–Leffler functions. C. R. Math. Acad. Sci. Paris 335(2), 133–138 (2002)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.SalemUSA

Personalised recommendations